Mississippi, 2012

Damaging Wind in Mississippi, August 1, 2012

August 1, 2012 · NWS MEG · 1 event in 1 county or zone

A cluster of storms developed along an old outflow boundary and moved across Northeast Mississippi during the afternoon hours of August 1, 2012. One severe storm produced damaging winds in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cluster of storms developed along an old outflow boundary and moved across Northeast Mississippi during the afternoon hours of August 1, 2012. One severe storm produced damaging winds in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 11:22 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 11:22 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT WED AUG 1 2012

.UPDATE... /ISSUED 1148 AM CDT WED AUG 1 2012/

UPDATED TO RAISE TEMPERATURES IN THE EAST AND EXPAND CHANCE POPS
EASTWARD FOR THIS AFTERNOON.

&&

.DISCUSSION...

THE MID SOUTH REMAINS ALONG THE EASTERN PERIPHERY OF THE UPPER
RIDGE CENTERED OVER THE SOUTHERN PLAINS. NEW CONVECTION IS NOW
BEGINNING TO GENERATE ALONG OUTFLOW BOUNDARIES GENERATED BY A
DECAYED MCS (MESOSCALE CONVECTIVE SYSTEM) THAT HAS MOVED INTO
WESTERN PORTIONS OF THE MID SOUTH. THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE WITH MLCAPES BETWEEN 1500-2500 J/KG...BUT
THERE REMAINS SOME RESIDUAL SUBSIDENCE/CAPPING AS NOTED BY SLOW
DEVELOPMENT OF ONGOING CONVECTION. AS HEATING CONTINUES...THE
ATMOSPHERE SHOULD CONTINUE TO DESTABILIZE ACROSS WESTERN SECTIONS
SO A STRONG STORM CANNOT BE RULED OUT LATER THIS AFTERNOON.
COVERAGE SHOULD STILL REMAIN SCATTERED EVEN ACROSS WESTERN AREAS.
TEMPERATURES WILL BE ABLE TO SOAR INTO THE UPPER 90S IN THE WEST
WITH BREAKS IN CLOUD COVER AND NEAR OR TOP 100 DEGREES EAST OF THE
MISSISSIPPI RIVER WITH LESS CLOUD COVER. HIGH HUMIDITY WILL
CONTINUE WITH LOW TO MID 70S DEWPOINTS PERSISTING.

UPDATES TO THE FORECAST AND GRIDS HAVE BEEN SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 314 AM CDT WED AUG 1 2012/

CURRENTLY THE MIDSOUTH WAS MOSTLY CLEAR WITH A FEW AREAS SEEING
PATCHY FOG. TEMPERATURES WERE RUNNING A FEW DEGREES COOLER THAN
LAST NIGHT DUE TO THIS RADIATIONAL COOLING...WITH WINDS EITHER
CALM OR LIGHT FROM THE SOUTH. RADAR WAS SHOWING AN AREA OF SHOWERS
AND A FEW THUNDERSTORMS ACROSS SOUTHWEST MISSOURI AND NORTH
CENTRAL ARKANSAS. MOVEMENT OF ACTIVITY WAS TOWARDS THE SOUTHEAST
AT 35 MPH.

FOR TODAY AND THURSDAY...PATCHY FOG EXPECTED TO PERSIST THROUGH 7 AM
THIS MORNING WITH VISIBILITIES AT TIMES DOWN TO ONE MILE. AFTER
SUNRISE THICKER CLOUD COVER FROM UPSTREAM CONVECTION WILL MOVE
INTO THE WESTERN HALF OF THE MIDSOUTH WITH A FEW SHOWERS LIKELY TO
PUSH INTO EASTERN ARKANSAS BEFORE 10 AM. MODELS ARE IN GOOD
AGREEMENT THAT A SHORTWAVE TROUGH SEEN ON WATER VAPOR ACROSS THE
CENTRAL CORN BELT WILL DROP SOUTHEAST THIS AFTERNOON SPREADING THE
RISK FOR ISOLATED STORMS EASTWARD THROUGH THE REMAINDER OF THE
MIDSOUTH COUNTIES. THICKEST CLOUD COVER THOUGH WILL REMAIN OVER THE
WESTERN HALF OF THE CWA. FOR THAT REASON HAVE LOWERED TEMPERATURES
A COUPLE OF DEGREES AND CANCELLED THE EXCESSIVE HEAT WATCH IN THE
SOUTHWEST DELTA COUNTIES. MORE SUN WILL BE SEEN FURTHER EAST WITH
TEMPERATURES LIKELY TO BE SLIGHTLY WARMER THAN YESTERDAY.
DEWPOINTS WILL REMAIN IN THE LOW TO MID 70S WITH HEAT INDICES
TOPPING OUT INTO THE 104-108F RANGE. THUS THE EXTENSION OF THE
HEAT ADVISORY EASTWARD APPEARS TO BE ON TRACK. WILL ALSO LEAVE THE
MENTION OF AN ISOLATED STRONG STORM IN THE HWO...WITH CONVECTION
EXPECTED TO WANE TONIGHT BEHIND THE SHORTWAVE. NEARLY THE SAME
PATTERN IS SHAPING UP FOR THURSDAY WITH THE SLIGHTLY BETTER
CHANCES FOR RAIN REMAINING ALONG AND WEST OF THE MISSISSIPPI
RIVER. TEMPERATURES WILL COOL TO MORE WIDESPREAD MID 90S AND A HEAT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH. WILL ALLOW
THE DAY CREW TO NARROW THAT POSSIBILITY DOWN.

FRIDAY THROUGH SUNDAY...MODELS INDICATE INCREASED RAIN CHANCES THIS
PERIOD AS A MIDWEST COLD FRONT/SHORTWAVE APPROACHES THE REGION.
THE GFS AND NAM ARE MORE BULLISH WITH THE STRENGTH OF BOTH
FEATURES THAN THE EURO AND ARE SLIGHTLY FASTER. HAVE TAKEN A BLEND
OF THE MODELS WITH POPS EXPECTED IN THE 30 TO 50 PERCENT RANGE
EACH DAY. A BETTER CHANCE OF A SEVERE STORM IS ALSO NOTED FOR THIS
TIME FRAME. TEMPERATURES WILL HOLD INTO THE LOW AND MID 90S WITH
A MIX OF CLOUDS AND SUN. DEWPOINTS SHOULD REMAIN IN THE 70S...WITH
UPPER 60S DIPPING INTO THE NORTHERN COUNTIES BEHIND THE FRONT BY
SUNDAY. FOR NOW...HEAT INDICES APPEAR TO BE BELOW 104 DEGREES.

EXTENDED PERIOD...LINGERING CONVECTION IS ANTICIPATED ACROSS THE FAR
SOUTH ON MONDAY AND TUESDAY AS THE FRONT DISSIPATES OVER THE MID
DEEP SOUTH. LIGHT NORTH WINDS WILL TEMPORARILY DRY OUT THE
NORTHERN HALF OF THE MIDSOUTH...WITH HIGH TEMPERATURES REMAINING
IN THE 90 TO 95 DEGREE RANGE.

JAB

&&

.AVIATION...

18Z TAF SET

SHRAS CONTINUE TO DRIFT SOUTHEASTWARD ACROSS THE CWA. THE SHRAS
ARE ASSOCIATED WITH A DISTURBANCE. BOTH THE HRRR AND NAM SHOW THAT
ACTIVITY MAY BLOSSOM OVER THE NEXT COUPLE OF HOURS AS THE
DISTURBANCE INTERACTS WITH DAYTIME HEATING. AN ANOTHER DISTURBANCE
CURRENTLY OVER EASTERN KANSAS MAY ALSO MOVE INTO THE AREA LATER
TONIGHT FOLLOWED BY ANOTHER ONE BY 12Z. THIS GIVES AT LEAST KJBR
AND POSSIBLY KMEM MULTIPLE CHANCES OF SEEING A SHRA/TSRA.
PINPOINTING TIMING TOO HARD AT THIS POINT. WILL HAVE TEMPO GOING
AT ONSET OF TAFS FOR WHAT IS CURRENTLY GOING ON THEREAFTER WILL
JUST USE VICINITY WORDING. SOME PATCHY FOG MAY ALSO DEVELOP AT
KMKL OVERNIGHT.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  99  78  97  77 /  30  20  30  20
MKL  98  72  97  73 /  20  20  20  20
JBR  97  75  96  76 /  30  30  30  20
TUP  98  73  98  74 /  20  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 1, 2:26 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED AUG 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
326 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE MIDSOUTH TODAY.

ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON. STRONG GUSTY
WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG STORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY.

EXCESSIVE HEAT WILL BE POSSIBLE ACROSS THE MIDSOUTH THURSDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The Columbus AFB radar (KGWX), 63 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 1, 2:38 PM CST to 2:53 PM CST
Where
Lee County, 0.79 mi WSW of Saltillo to 0.47 mi WSW of Saltillo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.376, -88.693

Straight line winds knocked down several trees and power lines just west of Saltillo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410302.